Wednesday, November 24, 2010

Bascom


I can't remember if I mentioned this, but a few months ago, my father in law entered one of his hand carved rocking horses into a national art competition sponsored by PBS. Out of the thousands of entries, he won fourth place. I've had the pleasure of seeing his pieces in person and they are amazing and so beautifully crafted. The child that recieves one of these heirloom pieces is truly lucky. Bob also handmakes cradles in addition to rocking horses. If you're interested in more information about purchasing his work, leave a comment and I'll put you in touch.


Tuesday, November 16, 2010

Steroids, Week 6





I've almost reached the six week mark on steroids, and so I thought I'd post a picture. The puffiness is much worse in person, and much more evident in profile. I am not exaggerating. If you've been on high-dose steroids for any length of time, you know exactly what I'm talking about.

I also saw my local oncologist today. He pronounced me normal and questioned one of the drugs that I'm on. It's the anti-fungal that I take as a prophylaxis because of the steroids. I'll continue on it until I stop the steroids.

As for my blood-work, here it is:
My numbers followed by the normal ranges:

WBC: 13.1 k/ul (4.5-10.8)

RBC: 4.32 M/UL (4.2-5.4)

Hemoglobin: 14.1 g/dl (12-16)

Platelets: 171 k/ul (150-350)

ALC: 2.0 k/ul (1.3-2.9)

ANC: 10.1 k/ul (1.5-10.0)

Bilirubin: 0.4 mg/dL (0.2-1.0)

Alk phos: 35 iu/L (32-92)

AST/SGOT 18 iu/L (10-42)

ALT/SGPT 49 iu/L (10-40)

Magnesium: 1.6 mg/dL (1.7-2.8)

My numbers continue to trend in the right direction. I can't tell you how pleased I am that my white blood-cells, platelets, and absolute neutrophil count are trending down. My magnesium is low, but it's at an acceptable level for my transplant doctor and the entire reason for today's local visit. It was far too low two weeks ago thanks to the elevated levels of tacrolimus in my system. Low magnesium can cause serious heart problems for transplant patients, not to mention the debilitating leg cramps that come part and parcel with the deal.

As a side note, I'm still waking every hour or so with leg and foot cramps which is really wrecking my days. I've decided to go up on my magnesium dosage to compensate and see if any thing comes of it. I'll let my transplant doctor know when I see her next. Of course, I know that the muscle cramps can also be a side effect of steroids and since I'm also having problems with cramps in my hands, I know that low magnesium may not be the sole culprit.

My liver function is almost perfectly normal. Can you see me smiling from here? Dr. B.'s equipment isn't as sensitive as the cell counter at MDA, but the scale of normal versus today's numbers is so negligible, I'm going to give it a pass. It's close enough and I'll take it.

I still have a problem with tremors. It's not as pronounced as it was two weeks ago, but it's still fairly obvious. A look at my class notes would out me. They're just legible.

Overall, I'm really pleased. If my numbers can remain stable and Dana's immune system continues to settle in, I should be able to continue the steroid taper. By my estimate, if I continue to taper every two weeks, then I should only have another ten weeks left. It usually takes my appearance six or seven months to lose the Cushing's fullness that I always develop to the extreme. I'll be patient.

Saturday, November 13, 2010

Over the last week, the cumulative effects of steroids have made themselves apparent. I've reached that unique point where the effects of the steroid taper are clashing with the last five weeks of my adrenal glands becoming dependant on methylprednisolone. It's not pretty.

I feel like that zebra at the back of the herd being stalked by a pride of lazy lions. You know the one. She's got a peg leg, eye patch, and slight case of mange. She's the one desperately trying to run into the middle of the herd so one of the more sickly specimens gets caught, except she's pretty close to the sickliest zebra in the bunch. That's how I feel.

My skin is stretched tight from fluid retention, so much so that my neck has rings much like the Michelin man. I've managed to stave off major weight gain by hitting the treadmill five days a week for extended sessions and to date have only gained two pounds. Regardless, none of my pants fit because my midsection is swollen from steroids. Muffin top reigns supreme.

The muscles in my legs are a bit withered. I can no longer get up from a squatting position without pushing off of, or pulling up onto something. I dread dropping things because I'm never certain whether I'll be able to pick them up. My arms are noticeably weaker and I can't carry as much. I'm having trouble getting out of cars. It takes me a bit longer to walk to class and I pity the drivers who have to wait on me to cross the street. Even at a hustle, I'm slower than the slowest crosser. I've been using my disabled parking pass more when I run errands.

Yesterday, I asked Chris to accompany me to the grocery store because I didn't want to do it by myself. Normally, I love grocery shopping alone. Yesterday, I dreaded having to load all of it into my car. It's not that I can't do it. It's the fact that it's taking me twice as long. I'm also starting to feel a little more aware of my appearance. I'm not embarrassed that my face is a bit distorted, or feeling otherwise vain in that regard. I'm more aware of the side-ways glances and people quickly looking away when I catch their eye. It makes me feel obvious.

I know many of my transplant friends can relate since we've all done the steroid dance a few times. What I'm feeling isn't new, but I am ready for it to be over. My next steroid taper occurs on 11/17 when I start taking 64mg of methylprednisolone every other day. I'll see my transplant doctor the first week of December and she'll decide on the next step. I'm hopeful that the GvHD remains in check and I'm able to taper once again.

Thursday, November 11, 2010

Unbelievable happiness

My brother and his beautiful wife welcomed their first child into the world today. I cannot believe how unbearably happy this makes me and I can only imagine what John and Mandie are feeling today.

Welcome to the world, Kai.





Monday, November 8, 2010

Halloween

It's Ann. I'm logged in on Chris's computer. Here is the video Chris shot of our Halloween set up. There's a point where I think he's taking a picture of me and so I have a big plastic smile.

Also, here's a picture of me between four and five weeks on steroids. My cheeks look like they're trying to eat my features.

* Still getting used to imovie


Technical Difficulties

Thursday, November 4, 2010

Liver & Lungs

It is the day after MD Anderson and I could use a little more sleep.

To get the numbers out of the way:

WBC: 16.6
RBC: 4.39
Hemoglobin: 14.1
Platelets: 131
ANC: 12.12
Alkaline Phosphatase: 75
Alanine Aminotransferase: 63
LDH: 1119

The only normal numbers in the bunch include: red blood cells, hemoglobin, and alkaline phosphatase (liver enzyme). My platelets are plummeting, and everything else is high--mostly due to steroids. My liver enzymes are trending in the right direction. So much so that my transplant doctor surprised me yesterday by having my PICC line pulled. It was an ecstatic moment.

I saw the infectious disease specialist, AKA the fungus expert, and he discharged me from his care. My lung issues had nothing to do with fungus, but the culture did grow para-influenza. I was on so many antibiotics that it was covered and essentially treated.

Next up was the pulmonary specialist who showed me my chest x-rays from the last three visits. It was like night and day. When I was first diagnosed with decreased lung function, the x-ray showed both lungs filled with infiltrates. It looked like someone had dumped a box of cotton swabs into each lung to the point that the lower lobes were nearly opaque. Yesterday's x-ray showed some infiltrates still present, but you could tell you were looking at lungs. I've been told that it could take months before my breathing is normal. I still get slightly breathless when I exert myself, but it's nothing compared to what it was a month ago.

I have to return in December to have more scans and do another complete pulmonary function test.

My transplant doctor is pleased with how I'm reacting to the steroids and has started me on another taper. If all goes well, I can taper again in two weeks. She had concerns about my tacrolimus levels, though. She likes for them to hover around 8 and mine were at 16.9. To put things into context, tacro causes headaches and tremors. I haven't had any headaches, but I shake from head to toe. It's so bad that I have a hard time taking notes in class and yesterday, the phlebotomist had to physically restrain my arm in order to get blood. Dr. K. noticed the shaking right away and immediately throttled back my dose.

My magnesium is also low from the tacrolimus. I have to start taking mega-doses of it to supplement and have my levels checked locally in two weeks. All of the doctors I saw yesterday speculated that the increase in leg cramps interrupting my sleep is a result of low magnesium coupled with steroid side effects.

My brain is starting to shut down and I have a bit of homework to do before class, so I'll have to leave you with this pitiful post. Chris has a Halloween video that he needs to upload. Harass him and it might happen.